Stomach pain, steroids and methotrexate

Hello everyone

First I am very grateful for having a place to get info on my questions and thank you for answering and being human and supportive.

I was diagnosed with RA last month finally after 15 months of symptoms, pain and loss of hand function in particular, then knee difficulties, shoulders, elbows and hips.

Been on hydroxychloroquine since Jan (pre-diagnosis), and had 2 steroid shots 1 week apart 3 weeks ago to get me through holiday I am currently on. First week of hol was good with less pain and more mobility, could bend fingers for first time in 6 months and stand up on waking in morning, after 2nd steroid jab. However this wore off 1 week ago - I am presuming - as I took a nosedive and suddenly had new pain in both feet and heels which has made walking very painful, plus fingers have flared up. Stormy weather here in Florida, not sure the thunderstorm pressure is helping!

Rheumy had given me 10 days prednisolone tablets 15mg to bring on holiday and said use them if you feel you need them, so I have done. I don't see much difference except that I am more emotional (a!though that could be just dealing with reality setting in) but can't tell how much worse I might be without them.

When we return I have a DMARD appointment next week to get started on methotrexate with nurse.

I am seronegative and anti CCP negative. No idea about other test results although believe no erosion on last x rays.

My questions (finally getting there!) are about my stomach. I have a hiatus hernia so have had long standing stomach pain and reflux issues for which I have been on pantoprazole for 6 years high dose and cannot take any NSAIDs. Since starting the steroid pills a week ago I have sharp stomach pain. However I want to get through our return flight with as little pain as possible and also was told to finish course and taper off so have persisted.

I am wondering how harsh the methotrexate is going to be on my already hurting stomach lining, and whether I should be asking for it in injection form instead of pills? Is there a difference? Are the pills cheaper for the NHS? So far the rheumatology department I am in seems motivated to help its patients get what they need but I know there are various funding hoops that have to be jumped through, not sure if this is one of them? Will the nurse be able to decide if I can have jab instead of oral, or would the consultant have to sign that off?

Thanks for any guidance in advance. I want to go to clinic prepared.

On a positive note, the Americans have mostly been super helpful to us due to me being on a mobility scooter (a godsend, so happy we rented one) which has made it a bit easier for my kids to suddenly see their Mum disabled. Also Virgin assistance for airport/flight on way out was good, fingers crossed same for way home.

3 Replies

oldestnewest
  • Oral steroids make me completely loopy - my husband says he'll go and stay with friends if I have to take them again! But they didn't affect my stomach - I have GERD, controlled with Omeprazole so a lesser version of your stomach problems.

    MTX injections are a bit more expensive - when last I checked they were around £17 each (the pills are a couple of quid). But not so much so that they need funding approval (biologics are more like £200 an injection). Docs are 'discouraged' from prescribing MTX injections first, but they can do if there's a good reason. Which you seem to have! But whether the nurse can do it I wouldn'y know. Probably depends so on the seniority of the nurse and the hospital protocol. Give it a go?

  • There's no denying MTX can be harsh on the stomach, particularly if your dose is taken all together at one time, less so usually if it's divided & taken with meals thoughout the day. That said as you have existing stomach issues I think that's good enough reason to request you start on injections because, as you probably know, it goes straight into the bloodstream so doesn't go through the gastro system as tablets do.

    Tablets are far less expensive than injections, tablets £1.74 for 28 at current pricing, injections from £14.85 for 7.5mg to £18.95 for 30mg per injection again at current pricing. If it's a Prescribing Nurse Specialist you're due to see next time she/he should be in a position to say yay or nay to prescribing injections but I would hope it should be straightforward given your existing stomach issues.

    Hope some of this helps. Pleased to hear you're having a good hol, safe home.

  • Thank you both for quick replies 😁

You may also like...